Dr John Wright

Gastroenterologist
MbChB MRCP(UK) PhD

slider

Anti-diarrhoeal tablets that cause diarrhoea and other oxymoron’s

Dr John P Wright
Updated: 22 May 2007

The antacid that causes dyspepsia, the proton pump inhibitor that causes hyperacidity and the anti-diarrhoeal that causes diarrhoea. We are all familiar with patient’s experiences that appear to be irrational. These could be interpreted as a confirmation of the basis of homeopathic medicine where oxymoron’s are part of the package. Another explanation is that medication may well have “contaminants” or additives to protect the active drug’s effectiveness or shelf life. These excipients form a vital part of pharmacokinetics. They have included starches of all kinds, lactose, wheat extracts and other apparently innocuous substances. In reality these agents may themselves cause symptoms.

The most remarkable example is Lactulose where a dose of 150ml per day may contain 11G of lactose. This is a similar dose to that used in the lactose tolerance test to detect patients with lactose intolerance. This may well explain the explosive diarrhoea some patients experience with lactulose.

Anti-diarrhoeals such as loperamide and codeine phosphate contain between 50 and 125mg of lactose per tablet while codeine also contains fructose which we will review shortly. These apparently small amounts of lactose are augmented by medication which is frequently co-administered. Mebeverine, the anti-spasmodic, contains about 99mg per tablet. Anti-emetics such a loperamide and metoclopramide contain up to 70mg per tablet.

Therefore when a patient takes two anti-diarrhoeal tablets, three anti-spasmodic tablets and two anti-emetic tablets a day a total dose of 700 mg lactose may be ingested. The significance of this relatively small dose has to be considered against the back drop of wide spread lactose intolerance in the community where 20 to 30% of patients with irritable bowel have lactose intolerance. In patients with small bowel disease such as Crohn’s disease or celiac disease 40 to 60% may have functional lactose intolerance. This combination of a diarrhoeal disease and lactose intolerance confuses patient response to therapy and may lead to overzealous therapy with more toxic agents such as prednisone which in itself contains about 30mg per tablet so 60mg prednisone may take the daily dose of lactose up to 2.5 g a day.

It is estimated that 20% of prescription medication has lactose as an excipient so the problem in patients with diarrhoea already is probably underestimated.

The second “contaminant” is fructose sometimes called levulose or invert sugar. About 20% of patients with irritable bowel have a degree of ructose intolerance. This partly explains the gassy, cramping symptoms these patients experience with fruit and sweetened beverages. The use of fructose is common. It is free flowing, compressible and very sweet so is ideal as an excipient in tablets and capsules. Unfortunately some patients may react with abdominal cramps even before they experience any diarrhoea.

The third “contaminant” is gluten containing starches which are used in a wide variety of tablets. Some H2 antagonists and proton pump inhibitors contain all three substances mentioned above ie lactose, fructose and gluten containing starch excipients. Lists of gluten free drugs are freely available on the internet but lists of gluten containing medications are far more elusive.

In summary most drugs we use contain substances which may cause symptoms in susceptible patients. The problem is we do not know what excipients are in the medication we use and often we do not know if our patient is lactose, fructose or gluten sensitive. It therefore behoves us to think excipients before casting doubt on our patients reporting strange side effects on apparently innocuous medication.